Thunderstorm Wind, Lyon
- When
- July 1, 1:40 AM CST to 1:42 AM CST
- Where
- Lyon County, 0.85 mi SW of Ghent
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.510, -95.890
Tree uprooted with areas of corn blown over.
A continuation of a severe weather episode at the end of June, thunderstorms propagated along a nearly stationary frontal boundary from southeast South Dakota into southwest Minnesota. One storm briefly strengthened and produced an area of tree and crop damage west of Marshall, MN.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A continuation of a severe weather episode at the end of June, thunderstorms propagated along a nearly stationary frontal boundary from southeast South Dakota into southwest Minnesota. One storm briefly strengthened and produced an area of tree and crop damage west of Marshall, MN.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 12:01 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 101 AM CDT Mon Jul 1 2019 .SHORT TERM...(This Evening through Monday) Issued at 344 PM CDT Sun Jun 30 2019 Chances for convection, including attendant threats of severe storms and heavy rain, are the primary focus through the short term. As of midday, weak convergence/surface boundary was located a bit farther south than forecast, extending from Lake Andes, to near Madison SD and Pipestone. By 20Z, an outflow boundary from early morning MN/WI MCS had pushed to near the Buffalo Ridge, triggering an isolated severe storm near/just east of Brewster MN. The outflow is expected to make very little if any further progress as it encounters the rise of the Buffalo Ridge, and model consensus shows primary boundary stalling near I-90 through this evening, before retreating northward again in response to mid-upper wave approaching central and northeast South Dakota. Despite the southward shift in the low-level boundary early this afternoon, models continue to trend greater focus of storms tonight northward, with aforementioned wave projected to track farther north than indicated at this time yesterday. Thermal profiles remain at least weakly capped to surface based activity over our forecast area prior to approach of the wave this evening, and even then, given the expected northward track of the wave, storms more likely along the elevated boundary in our far northern CWA than along the surface boundary south of Hwy 14. Exception seen in recent HRRR runs, which indicate potential for surface based storms developing in north central Nebraska early evening, then tracking north-northeast along the retreating boundary into our western counties. If this activity materializes, this should be our greatest threat for severe weather, as shear begins to increase in our far west this evening with the approaching wave, and also enhanced by the low level convergence. Confidence not high in this development, as models not showing a great deal of run-to-run continuity in how this will play out prior to 04Z-06Z. Will limit pops to mid-chance range for now, with low pops across southwest Minnesota near lingering outflow boundary as well. Greater chances of rain should come during the overnight hours, as the upper wave slides east through northeast South Dakota. Decent model consensus confining the bulk of this nighttime activity along and north of Highway 14 corridor, along elevated boundary around 800mb or higher based on forecast soundings. Still looking at very high precipitable water values for overnight storms to work with, with values nearing 2 inches along that corridor near and north of Highway 14, so heavy rain will more likely be the greater threat during the overnight. For Monday, looking at coverage/intensity diminishing through the morning as the upper wave slides off to the east, but low level boundaries will remain behind, of course. Location of boundaries will be critical to development later in the day, and this is area of greatest uncertainty. At this time, favored location looks to be near a Tyndall-Sioux Falls-Tracy MN line, placing some portion of our CWA in a better location for isolated severe storms. Shear near and north of the boundary is more favorable than we have seen in our area in recent days beneath the dominant ridge, and lift should be enhanced by a stronger wave seen in both the GFS and NAM sliding into the region in the late afternoon/evening. Although instability and shear are somewhat disjointed, with greater instability south of the boundary, and greater shear along and north, cannot argue with Slight Risk outlined by SPC in Day 2 outlook. .LONG TERM...(Monday Night through Sunday) Issued at 344 PM CDT Sun Jun 30 2019 Monday evening will see a continued threat of isolated severe storms and heavy rain, and although exact location of greatest threat is uncertain, model consensus favors central to southeast portions of the area, as an upper wave drags the surface boundary southeast toward northwest Iowa in the evening. We lose the influence of the upper wave after 06Z as it slides east of the forecast area, so would expect intensity and coverage to gradually wane during the latter half of the night. Isolated strong to severe storms possible early-mid evening, with MLCAPE values of 2000+ J/kg south of the boundary, and marginal shear near the boundary, supportive of large hail and isolated damaging winds. Deep moisture with precipitable water values exceeding 2 inches and warm environment also supportive of heavy rainfall rates with individual storms, and highlight by WPC in Day 2 Excessive Rainfall Outlook also looks reasonable. Remainder of the upcoming holiday week continues to look unsettled, with numerous impulses traversing through quasi-zonal flow aloft, and potential for boundaries wavering across the region. Nearly impossible to pinpoint any specific time-frame for more favored rain/storm chances in this pattern, so will let the broad chance pops from the blended models continue to ride. The good news is 850mb temperatures appear to settle back into the upper teens to near 20C for much of the week ahead, so daytime temperatures should be closer to seasonal normals in the 80s for early July, perhaps even a shade on the cool side by next weekend. Dew points, and likewise overnight lows, will remain on the humid/warm side in the 60s through at least Thursday/Friday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1259 AM CDT Mon Jul 1 2019 Scattered convection moving across the area mainly north of a MWM-FSD-ONL line will continue to contain brief forays into MVFR to IFR visibility and MVFR ceilings, along with convective wind gusts of 35 to 45 kts. Should be a decrease in coverage by later in the current overnight as initial forcing shifts east, but stalled baroclinicity and approach of more forcing should spur redevelopment during the later afternoon and evening hours, this time impacting KFSD site, potentially KSUX mainly after the TAF window. There will also be some development of stratocumulus from near I-90 northward through the day, mainly near and north of the outflow reinforced frontal boundary. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...Chapman
Hazardous Weather Outlook National Weather Service Sioux Falls SD 216 PM CDT Sun Jun 30 2019 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ060>062-065>071-011930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 216 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible this evening and overnight. The better chances will be north of Interstate 90 with a quickly decreasing threat south of Interstate 90. Isolated storms near Interstate 90 may produce hail to the size of quarters and wind gusts to 60 mph. The higher threat for severe weather and heavy rain will be from central South Dakota into northeast South Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms will be possible on Monday. Some of these storms could be strong to severe in the afternoon and evening, with the greatest threats being large hail, damaging winds, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. MNZ071-072-SDZ038>040-050-052>059-063-064-011930- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas- 216 PM CDT Sun Jun 30 2019 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Hot temperatures and high dew points will result in afternoon and early evening heat indices around 100 degrees. Severe thunderstorms along with heavy rainfall are possible late this afternoon into the overnight hours. The initial, conditional threat will be late this afternoon into the early evening. Isolated, surface based severe storms will be possible, with the better threat in south central South Dakota. If storms can form during this time an isolated tornado, hail to the size of tennis balls and wind gusts to 70 mph will be possible. There is a lesser threat along highway 14 into southwest Minnesota. If that threat does not materialize a complex of thunderstorms is likely along and north of highway 14 after about midnight. These storms will be capable of producing half dollar hail and wind gusts to 65 mph. The other threat will be heavy rainfall which may cause localized flash flooding and rises in rivers and streams over the next few days. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms will be possible on Monday. Some of these storms could be strong to severe in the afternoon and evening, with the greatest threats being large hail, damaging winds, and heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 1 ESE GREGORY 43.22N 99.40W
06/30/2019 M60 MPH GREGORY SD AWOS
&&
ATThe Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 07:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree uprooted with areas of corn blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842777.